Texas, 2003

Hail in Texas, April 20, 2003

April 20, 2003 · NWS LCH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 20, 1:10 PM CST, 20 minutes earlier.

Area forecast discussion, Apr 20, 1:10 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
210 PM CDT SUN APR 20 2003

CURRENTLY...A COLD FRONT EXTENDS EAST OF TXK...DOWN THROUGH WEST OF
SHV...LFK...AND INTO VCT. SHOWERS AND THUNDERSTORMS HAVE FORMED ALONG
THE FRONT IN A LINE NEAR HOU AND DOWN THROUGH THE SE COAST OF TX.

FOR THE REST OF TODAY...THE SHOWERS AND THUNDERSTORMS ARE NOW MOVING
INTO THE EXTREME WESTERN PORTIONS OF OUR CWA. THE QUESTION IS WILL
THIS LINE HOLD TOGETHER AS IT MOVES THROUGH LA. THE LATEST MESO-
ETA SHOWS LIMITED MOISTURE IN THE AREA THIS AFTERNOON FOR SOUTH LA...
700 MB RH VALUES REMAIN AT ABOUT 60%. FCST SOUNDINGS...HOWEVER...ARE
SHOWING PW VALUES ABOVE 1.5 INCHES FOR THIS AFTERNOON AND GOOD LIS
AND K-INDEXS. AFTER 03Z (10 PM)...THESE VALUES DROP CONSIDERABLY
AND RAIN/TSRA ACTIVITY SHOULD DROP OFF. UNTIL THEN...EXPECTING
SCATTERED TSRA THROUGHOUT THE CWA.

OVERNIGHT...THE FRONT WILL SLOW CONSIDERABLY TONIGHT AS IT MOVES
THROUGH CENTRAL LA. IT IS NOT EXPECTED TO REACH THE COAST UNTIL
TOMORROW MORNING. AS IT MOVES THROUGH THE STATE...EXPECT THERE BE
SLIGHT CHANCES FOR RAIN OVERNIGHT (AGAIN...LOW RH VALUES IN THE MID
LEVELS TONIGHT WILL LIMIT ANY KIND OF MAJOR DEVELOPMENT ALONG THE
FRONT). GFS AGREES WITH LIMITED MID-LEVEL MOISTURE FOR TONIGHT BUT
STILL HAS WIDESPREAD PRECIP ALONG THE FRONT FOR ALL OF TONIGHT.

THROUGHOUT THE DAY TOMORROW...SLIGHT CHANCES FOR PRECIP WILL
CONTINUE ALONG THE COAST WITH FRONT SITTING JUST OFFSHORE AND DECENT
MOISTURE OVER THE AREA. BUT BY LATE AFTN/EVNG MUCH DRIER AIR MOVES
INTO THE AREA WITH SLIGHT RIDGING IN THE UPR LVLS AND SFC HIGH
PRESSURE MOVING INTO THE CENTRAL PLAINS.

NEXT CHANCE FOR RAIN WILL BE TUES AFTN/EVNG FOR THE WESTERN ZONES AS
A SHORTWAVE MOVES THROUGH...PROVIDING THE LIFT FOR ISOLD ACTIVITY.
MOST OF THE ENERGY...HOWEVER...APPEARS TO BE DOWN SOUTH OVER THE
COASTAL WATERS.

AN UPR LVL LOW MOVING INTO CO ON WED AM WILL EJECT SHORTWAVES INTO
THE REGION LEAVING CHANCES FOR RAIN IN THE FORECAST THROUGH FRIDAY.
THE BEST CHANCE FOR ANY KIND OF ACCUMULATIONS WILL BE WED NIGHT INTO
THURS AM AS THE UPR LVL TROUGH BEGINS TO MOVE THROUGH THE AREA. WILL
LEAVE RAIN OUT OF THE FCST ON SAT FOR NOW...BUT LOOKS LIKE IT COULD
BE BACK IN ON SUNDAY NIGHT.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 62 78 57 78 / 30 20 00 20
KBPT 61 79 58 77 / 40 20 10 30
KAEX 60 77 54 76 / 40 10 00 00
KLFT 65 78 57 78 / 30 20 00 20

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

MCNATT
Hazardous weather outlook, Apr 20, 4:00 AM CST, 9 hours 30 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
500 AM CDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
A WEAK COLD FRONT...AN UPPER LEVEL DISTURBANCE AND AN INCREASINGLY
MOIST AIRMASS WILL COMBINE FOR THE DEVELOPMENT OF SCATTERED
SHOWERS AND THUNDERSTORMS BY THIS AFTERNOON. SOME OF THESE SHOWERS
AND THUNDERSTORMS WILL LINGER INTO THE EVENING HOURS. NO SEVERE
WEATHER IS EXPECTED TODAY OR TONIGHT. HOWEVER...A FEW OF THESE
STORMS COULD PRODUCE HEAVY DOWN-POURS AND OCCASIONAL CLOUD TO
GROUND LIGHTNING.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A CHANCE FOR SHOWERS WILL AGAIN ENTER THE FORECAST FOR WEDNESDAY
THROUGH FRIDAY. HOWEVER...NO SEVERE WEATHER IS ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE NEEDED AT THIS TIME.

RUA

The radar

The Lake Charles radar (KLCH), 90 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
April 20, 1:30 PM CST
Where
Jefferson County, 3 mi W of Beaumont
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.083, -94.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351195.